Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 88, NWS Raleigh, NC

May 27, 20244 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2024, 8:13 AM EDT for 4 counties in North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2024, 8:13 AM EDT (12:13 UTC)
Expired
May 27, 2024, 9:00 AM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:08 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 27, 7:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
708 AM EDT Mon May 27 2024

.SYNOPSIS...
Unseasonably warm and humid airmass will continue unsettled
conditions through tonight. A series of cold fronts will move
through central NC through mid week with high pressure building
overhead for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM Monday...

...There is a level 2 risk for severe storms today with another
unseasonably warm and humid airmass in place...

A pair of MCVs within the remnants of the MCS that moved through
late last night is working its way through eastern NC with its
trailing stratiform rain exiting the forecast area. Over the western
Piedmont and Sandhills, scattered showers and isolated thunderstorms
have developed where an area of enhanced 925-850mb moisture
transport and WAA overlaps with a plume of 1000-1500 J/kg MUCAPE. Hi-
Res guidance has done a fairly good job with this regime and is
forecast to lift northeast through the Piedmont into the mid morning
hours.

Upstream over the lower Ohio and Tennessee Valley, an MCS is moving
ESE with its apex along the SBCAPE gradient stretching from near
Morristown TN into the southern Piedmont. Observational trends have
begun to show gradual weakening of this system and nearly all Hi-Res
guidance weakens this complex even further as it traverses the
southern Appalachians towards daybreak. The remnant cold pool may
initiate scattered showers and storms near the Triad shortly after
sunrise within a moist and unstable airmass in place. There will
likely still be some surface stability in place, but there will be
sufficient elevated instability to tap into if the cold pool is
deep/strong enough. This regime will track eastward through central
NC with greatest coverage expected across the northern half tied to
an MCV from weakening convection upstream. Beyond 15z, upscale
growth in deeper convection will become increasingly possible
especially over the Coastal Plain where weakening MLCIN will allow
for any ongoing showers/storms to tap into 1500-2500 MLCAPE, 35-45
kts of 0-6km shear, and 150-250 0-3km SRH, resulting in increased
organized convection. Whether this occurs within the forecast area
or just to the east remains uncertain, but the best chance will be
along and east of the US-1 corridor. These storms would be capable
of all hazards including damaging winds, large hail, and an isolated
tornado.

This regime should shift east by early afternoon with a second
rounds of storms possible within its wake. This round remains fairly
uncertain given it depends on the ability for the boundary layer to
recover enough to overcome drier air punching in aloft and stronger
500mb flow shifting east into eastern NC. If the airmass is able to
recover or if the first round fails to materialize, the second round
would additionally be capable of all hazards from the mid afternoon
into the early evening hours before shifting east of the forecast
area.

A cold front is expected to move through the area early Tues
morning, but the cooler air most likely will not make it completely
through central NC before daybreak with another night in the
mid/upper 60s to low 70s expected.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 305 AM Monday...

Aloft, a s/w should track through SC Tue then out over the Atlantic
Tue night as the base of the trough moves over central NC. Meanwhile
at the surface, the cold front should be over the NC Piedmont by
daybreak Tue, then continue eastward through the area through the
day and offshore Tue night. Expect NW flow in the wake of the front
Tue, however the arrival of cooler air may be delayed until Tue
night. Cannot rule out a shower/storm over the southern/central
Coastal Plain on Tue ahead of the cold front, but that activity will
move out with the passage of the front and dry weather is expected
area-wide Tue night. Highs Tue should generally range from low/mid
80s north and northwest to upper 80s south and southeast. Lows Tue
night will depend on the arrival of cooler air, but for now expect
upper 50s north to low/mid 60s south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 230 AM Monday...

An upper level trough will amplify as it progresses eastward over
and through the mid-Atlantic and Carolinas. Several s/w disturbances
will pass over the area as they swing through the trough, however
for now they still appear relatively moisture-starved. The trough
should shift offshore over the weekend, with the sub-tropical ridge
slowly progressing eastward through the area behind it. At the
surface, with the cold front offshore by early Wed, a trough may
linger over central NC Wed before cool high pressure builds in from
the west Wed night through Fri. The high should be over central NC
Fri night/Sat. Forecast confidence decreases beyond Sat as model
solutions diverge. For now, expect largely dry weather through Sat
night, although will have to keep an eye on the passing s/w
disturbances for potential precipitation development. Temperatures
should be near normal for Wed, then near to below normal through the
remainder of the forecast period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM Monday...

Scattered to numerous showers have developed in multiple waves, the
first moving just north of RWI with the second just now developing
over the southern Piedmont and will track towards RDU through
roughly 15z. Expect mostly showers with isolated thunder, but given
the moist and unstable regime, have opted to TEMPO thunder given how
easily this has been achieved in some convection this morning. A
decaying MCS and outflow is currently traversing the southern
Appalachians and working its way into the western Piedmont. Model
guidance has continued to struggle with how this will impact GSO/INT
so have kept status quo with TEMPO storm potential. Intensification
is possible with eastward extent through the early afternoon, but
unmodeled showers across the southern Piedmont may add complexities
to the afternoon forecast. Southwesterly surface winds will become
gusty by late morning at all TAF sites with gusts up around 25 kts.
Afternoon showers and storms will again be possible, but will
largely be dependent on the activity from earlier convection.
Overnight fog/stratus may be possible, best chance FAY/RWI, ahead of
a cold front approaching from the NW.

Outlook: The first of several cold fronts will move through late Mon
night into Tues morning with high pressure building in behind and
VFR conditions expected through Fri.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Swiggett
NEAR TERM...Swiggett
SHORT TERM...KC
LONG TERM...KC
AVIATION...Swiggett
Hazardous weather outlook, May 27, 4:41 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
441 AM EDT Mon May 27 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
441 AM EDT Mon May 27 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight risk, level 2 of 5, of severe storms today.
Scattered to numerous showers and storms are possible, with the
greatest threats expected along and east of the US-1 corridor. Some
storms may be severe and be capable of all hazards including damaging
wind gusts, large hail, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 27, 6:57 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
657 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Dmg     1 SSE Broadway          35.45N 79.05W
05/26/2024                   Lee                NC   Utility Company

            A tree was blown down onto powerlines along
            S. Main St. near Stevens Ave. Time
            estimated.

&&

10
Local storm report, May 27, 7:00 AM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
700 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Tstm Wnd Dmg     3 WNW New Hill          35.70N 78.94W
05/26/2024                   Wake               NC   Utility Company

            A tree was blown down onto powerlines along
            New Hill Olive Chapel Rd near Humie Olive
            Rd. Time Estimated.

&&

10
Local storm report, May 27, 7:03 AM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
703 AM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     Tstm Wnd Dmg     4 SSW Fuquay-Varina     35.54N 78.82W
05/26/2024                   Harnett            NC   Utility Company

            A tree was blown down onto powerlines along
            US-401 near Rawls Church Rd. Time estimated.

&&

10
Special weather statement, May 27, 7:17 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
717 AM EDT Mon May 27 2024

NCZ010-011-271200-
Warren NC-Halifax NC-
717 AM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WARREN AND NORTHWESTERN HALIFAX
COUNTIES THROUGH 800 AM EDT...

At 717 AM EDT, Doppler radar was tracking a strong thunderstorm over
Warrenton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Macon, Medoc Mountain
State Park, Afton, Lake Gaston, Wise, and Southpointe And Morningstar
Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3654 7790 3651 7790 3650 7782 3648 7776
      3649 7771 3648 7768 3648 7764 3619 7787
      3620 7800 3626 7818 3642 7830 3655 7819
TIME...MOT...LOC 1117Z 231DEG 24KT 3640 7812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

10
Special weather statement, May 27, 7:37 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
737 AM EDT Mon May 27 2024

NCZ008-024>026-041-271215-
Franklin NC-Durham NC-Wake NC-Granville NC-Orange NC-
737 AM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE...SOUTHERN
GRANVILLE...NORTHWESTERN WAKE...DURHAM AND WEST CENTRAL FRANKLIN
COUNTIES THROUGH 815 AM EDT...

At 737 AM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northeast at 35 mph.

HAZARD...Wind gusts in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raleigh, Durham, Chapel Hill, Creedmoor, Wake Forest, Carrboro,
Butner, Franklinton, Youngsville, and Stem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7866 3605 7836 3584 7891 3587 7891
      3586 7901 3592 7908
TIME...MOT...LOC 1137Z 242DEG 29KT 3591 7886

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NTL
Special weather statement, May 27, 8:00 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 AM EDT Mon May 27 2024

NCZ024-025-040-041-076-077-271245-
Lee NC-Chatham NC-Durham NC-Harnett NC-Wake NC-Orange NC-
800 AM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE...NORTH
CENTRAL HARNETT...NORTHERN LEE...WESTERN WAKE...SOUTHERN DURHAM AND
EASTERN CHATHAM COUNTIES THROUGH 845 AM EDT...

At 759 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail and excessive
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Pittsboro, Garner,
Carrboro, Fuquay-Varina, and Goldston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3543 7913 3550 7930 3566 7938 3610 7886
      3573 7844
TIME...MOT...LOC 1159Z 238DEG 33KT 3562 7916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:19 PM EDTSpecial Weather StatementRAHAlamance, Guilford56 min
May 26, 9:01 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford44 min
May 26, 9:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph37 min
May 26, 9:23 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange52 min
May 26, 9:37 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph38 min
May 26, 9:39 PM EDTAreal Flood AdvisoryRAHGuilford99 min
May 26, 9:43 PM EDTSpecial Weather StatementRAHGranville, Person, Vance47 min
May 26, 9:53 PM EDTAreal Flood AdvisoryRAHAlamance107 min
May 26, 9:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Lee, Moore, Orange and 1 more48 min
May 26, 10:17 PM EDTSpecial Weather StatementRAHDurham, Orange43 min
May 26, 10:22 PM EDTSpecial Weather StatementRAHAnson, Harnett, Montgomery, Moore, Richmond38 min
May 26, 10:25 PM EDTSpecial Weather StatementRAHFranklin, Granville, Warren65 min
May 26, 10:32 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Harnett, Johnston, Lee and 2 more43 min
May 26, 10:49 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
May 26, 10:58 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more62 min
May 26, 11:04 PM EDTSpecial Weather StatementRAHWilson41 min
May 26, 11:06 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wake, Wayne54 min
May 26, 11:31 PM EDTSpecial Weather StatementRAHHalifax, Nash59 min
May 26, 11:46 PM EDTSpecial Weather StatementRAHWilson59 min
May 26, 11:55 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson50 min
May 26, 11:59 PM EDTSpecial Weather StatementRAHCumberland, Sampson61 min
May 27, 12:24 AM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Wilson66 min
May 27, 3:26 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland64 min
May 27, 3:46 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore44 min
May 27, 4:55 AM EDTSpecial Weather StatementRAHHarnett, Johnston, Wake65 min
May 27, 7:17 AM EDTSpecial Weather StatementRAHWarren43 min
May 27, 7:37 AM EDTSpecial Weather StatementRAHDurham38 min
May 27, 8:00 AM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake45 min
May 27, 3:17 PM EDTSpecial Weather StatementRAHWake58 min
May 27, 3:32 PM EDTSevere Thunderstorm WarningRAHHalifax58 min
May 27, 3:35 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake40 min
May 27, 3:45 PM EDTTornado WarningRAHHalifax32 min
May 27, 4:06 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHEdgecombe, Franklin, Halifax, Nash, Wilson39 min
May 27, 4:13 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax53 min
May 27, 4:15 PM EDTTornado WarningRAHEdgecombe, Halifax34 min
May 27, 4:35 PM EDTSpecial Weather StatementRAHEdgecombe25 min
May 27, 4:39 PM EDTSpecial Weather StatementRAHFranklin36 min
May 27, 4:51 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax24 min
May 27, 5:02 PM EDTSpecial Weather StatementRAHHalifax28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.